Why does Prozac cause weight gain? Is there a way to avoid this?
Change in weight is a well-known side effect of many SSRI (selective serotonin re-uptake inhibitor) medications. Weight gain specifically can at times be substantial, depending on the individual and the medication being used. However, out of all the SSRI medications currently available, Prozac (fluoxetine) is associated with the least weight gain.
In fact, one comprehensive study reports that Prozac causes an initial loss in weight when first starting therapy. The study concludes the following regarding weight changes of Prozac:
"Acute therapy with [Prozac] fluoxetine is associated with modest weight loss. After remission of depressive symptoms, weight gain for patients taking [Prozac] fluoxetine for longer periods is not different from that for patients taking placebo and is most likely related to recovery from depression."
Other studies show similar results, that Prozac (fluoxetine), for most individuals does not cause long term weight gain.
Other SSRI medications however, such as Paxil (paroxetine) and Celexa (citalopram), are associated with significant weight gain over the course of therapy. Overall, Paxil (paroxetine) is associated with the most weight gain out of the SSRI medications while Prozac is associated with the least.
It is important to note that it can sometimes be difficult to relate weight gain to SSRIs, or any anti-depressive therapy. Most studies have found that depressed patients often weigh less than healthy control individuals. Individuals being treated for depression therefore, tend to gain weight as depressive symptoms are treated.
Nevertheless, as discussed above, certain SSRI medications are associated with weight gain and we discuss the potential mechanisms behind this below.
Mechanism Behind SSRI Weight Gain
The mechanism behind SSRI induced weight gain is complex and not completely understood. Theorized mechanisms include:
- Blockage of histamine receptors (i.e. histamine antagonism), inducing increased carbohydrate ingestion or "cravings".
- Blockade of serotonin receptors, leading to increased appetite, food intake and changes to the hypothalamus.
- Modulation of N-methyl-D-aspartate (NMDA) glutamate receptors which can affect appetite regulation.
- Inhibition of nitric oxide synthase, which plays a role in appetite.
In regard to serotonin specifically, its role in appetite regulation is well established. However, exactly how serotonin influences and exerts physiologic effects on our bodies is uncertain, especially when serotonin levels are altered pharmacologically.
Nevertheless, pharmacologic manipulation of serotonin most certainly influences:
- Eating behaviors
- Appetite motivation
- Energy expenditure
It is somewhat interesting that different SSRI medications are associated with different effects on weight, although it shouldn't be surprising. Although SSRIs are all classified together, they have subtle differences, including different affinities, or attractions, to various receptors in the body.
For example, most SSRIs have histamine blocking characteristics. In animal studies, histamine antagonism (i.e. blocking) results in significant weight gain as it stimulates carbohydrate ingestion. Certain SSRI medications, such as Celexa, are thought to have stronger attractions to histamine receptors than others. This is one possible reason why Celexa is more associated with weight gain than Prozac.
However, most SSRI medications have a very weak attraction to histamine receptors and the main effects on appetite, and weight changes, appear to be with how they affect serotonin and serotonin receptors.
There is no documented way to avoid, or lessen the risk of weight gain when taking SSRI medication. If weight gain is a concern, Prozac may be the best option as most studies indicate it does not cause weight gain over the course of treatment. It would be prudent to avoid Paxil as that is associated with the most weight gain. In fact, nearly 25% of individuals gain about 7% of baseline weight.
If weight gain occurs, have your doctor evaluate if it is medication related or possibly due to remission of your depressive symptoms. If weight gain is medication related, there may be alternative therapy options that have less of a risk.
- Most SSRI (selective serotonin re-uptake inhibitors) are associated with weight gain, at least at the initiation of therapy.
- Prozac (fluoxetine) however, it generally associated with weight loss at the beginning of therapy and is considered "weight neutral" with prolonged therapy.
- There are a variety of theorized mechanisms behind SSRI weight changes including interactions with histamine receptors, NMDA receptors and serotonin receptors.